Why does my sister publicly undress after her doctor changed her medications?

1 answer | Last updated: Sep 30, 2016
Cczam5@aol.com asked...

My sister is in a nursing home. She was fine except for having to repeat herself. It seems over night she became someone I do not know. Her doctor put her in the mental ward for a hospital to change her medication. Now she is worse, exposes her breast, drops her pants anywhere thinking it is a bathroom. Help me to understand this.....thank you so much

Expert Answers

Jytte Lokvig, PhD, coaches families and professional caregivers and designs life-enrichment programs and activities for patients with Alzheimer's disease and related dementia. Her workshops and seminars help caregivers and families create a healthy environment based on dignity and humor. She is the author of Alzheimer's A to Z: A Quick-Reference Guide.

We all deserve to live our lives to the fullest and your sister's very fortunate to have you as her advocate. Her new behavior may be the natural progression of her dementia, however since this happened quite suddenly, chances are that the cause is from something else. Since she was doing relatively well before the change of medication and this behavior only showed up after her return from the mental hospital evaluation, it strongly suggests a reaction to the new medication.

Talk to her doctor and pharmacist about this. If there's even a slim chance that she may have a reaction, ask them to switch to a different brand "“ and be firm! It's not normal for someone to exhibit such acute decline in dementia. If you think it's necessary, ask her nursing home staff to verify the drastic changes in her demeanor.

A possible side effect of the new medication could be increased skin sensitivity, which would cause discomfort from fabric rubbing on her skin. This could lead to her undressing. The other possibility is that her nursing home switched laundry detergents around the same time as the change in your sister's behavior. She may have a reaction to this new detergent. If you determine this may be the case, ask the nursing home personnel if it's possible to use a detergent designed for delicates. You may have to purchase a supply for her or you may choose to launder her clothes yourself. An additional factor is that these homes typically don't use fabric softeners, which means the fabric can be stiff and very rough.

Some dementias cause dramatic changes in an individual's senses. Alzheimer's often exacerbates reactions to loud noises and also causes diminished sense of taste and smell. Dementia or the new medication somehow may have elevated her sensitivity level, making it uncomfortable for her to have anything rubbing against her skin. Her reaction to the irritation is to undress and because of her dementia she may no longer realize that this is inappropriate behavior. There are special clothes available that make it impossible for her to undress by herself; the most common is a jumpsuit that zips up the back. Do an online search for "specialty clothing."

Thank you for being there for your sister.